Missouri, 2015

Tornadoes and Hail in Missouri, June 28, 2015

June 28, 2015 · NWS LSX · 16 events in 10 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced tornadoes, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 28, 12:06 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 28, 12:06 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT Sun Jun 28 2015

.UPDATE:
Issued at 1220 PM CDT Sun Jun 28 2015

Some adjustments to PoPs throughout the morning and into the
afternoon, as expect WAA-induced band of showers and thunderstorms
to persist and slowly weaken as it moves east. Additional
development will also occur over the CWA as increasing unstable
air over western MO advects east and interacts with rain-cooled
dome of air, while large scale ascent increases with approaching...and
strong...upper level vort max. In this NW flow regime, expect that
the intense storm development should be fairly rapid.

Truett

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 312 AM CDT Sun Jun 28 2015

Area of showers and thunderstorms over northern Iowa will continue
to move southeast this morning and may affect areas north of I-70
as it will be supported by continued low level moisture convergence
per latest runs of the RAP. Then still expect thunderstorms to
move southeast across the area today as shortwave trough currently
over Minnesota and the eastern Dakotas will dip down into the CWA
by 06Z this evening. This will cause strong ascent to move into
the area during the afternoon and evening hours. Thunderstorms
should develop ahead of cold front this afternoon over northeast
Missouri and west central Illinois and move southeast to near I-70
by this evening. These thunderstorms will move out of the eastern
and southern parts of the CWA between 06-12Z tonight when the
upper trough and the low level forcing shifts out of the CWA. This
scenario is backed up by the latest 00Z run of NMM-HRRR. A few
severe thunderstorms still look possible today as MLCAPES will be
in the 1000-2000 J/kg range this afternoon and this evening with
0-6km shear values near 40kts favoring organized multicells and
some supercells.

Temperatures will be warmer today ahead of the cold front with
mixing up to near 800mb.

.LONG TERM: (Monday through Saturday)
Issued at 312 AM CDT Sun Jun 28 2015

(Monday and Tuesday)

Still looks like there will be a few isolated thunderstorms
redevelop on Monday over parts of northeast Missouri into west
central and south central Illinois as the atmosphere becomes
unstable once again with another weak shortwave trough moving across
the area. Will continue with the chance PoPs on Tuesday and
Tuesday night as atmosphere will be even more unstable with
another, more notable trough moving through the area in
northwesterly flow aloft.

Highs will be well continue to be in the 80s has mixing will be in
the 800-850mb range.

(Wednesday through Saturday)

There will continued to be an amplified upper pattern over the CONUS
with a series of shortwaves digging southward into Missouri and
Illinois during the period which will keep a chance of showers and
thunderstorm going during this period. Wavy front will be over the
area which will help be a focus for storm development. Rain
chances and 850mb temperatures around 15C favor below normal
temperatures.

Britt

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 105 PM CDT Sun Jun 28 2015

Expect rapid storm development in the 20-22z time frame as UVV
associated upper level shortwave over eastern IA drops south and interacts
with low level WAA of increasinginly unstable airmass over our
CWA. TAFs reflect a first estimate of timing and intensity
(primarily IFR vsbys/MVFR cigs) at each location, which will be
updated once convection shows its hand. Current indications are
that convection should also shut down rapidly during the early
evening hours, with tranquil VFR conditions.

Specifics for KSTL: Clouds aoa 5kft and scattered showers are
anticipated early this afternoon, with increasing threat of
intense thunderstorms (IFR vsbys/MVFR cigs) in the 22-00z time
frame due to features mentioned in the primary AFD discussion.
Storms should rapidly sweep southeast of the area during the early
evening hours, with VFR conditions/clear skies for the remainder
of the overnight hours.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:18 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
418 AM CDT SUN JUN 28 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
418 AM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS...THE CUIVRE RIVER AT OLD
MONROE...THE MISSISSIPPI RIVER AT QUINCY...QUINCY LOCK AND DAM
21...AND SAVERTON LOCK AND DAM 22 AS WELL AS POINTS ALONG THE
ILLINOIS RIVER ARE CURRENTLY IN MAJOR FLOOD STAGE.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND THIS EVENING...WITH THE
POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH AT LEAST THE 4TH OF JULY WEEKEND. THE CUIVRE RIVER AT OLD
MONROE AS WELL AS THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS ARE
EXPECTED TO CONTINUE TO EXCEED MAJOR FLOOD STAGE THROUGH MONDAY.
MAJOR FLOODING IS FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD
LOCK AND DAM 25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS.

THE CHANCE FOR THUNDERSTORMS CONTINUES OVER PARTS OF THE AREA THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

The radar

The Quad Cities radar (KDVN), 196 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 28, 2:45 PM CST
Where
Knox County, 3.56 mi W of Colony
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.245, -92.047

Hail, Marion

When
June 28, 3:06 PM CST
Where
Marion County, 2.27 mi NW of Withers Mill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.743, -91.510

Thunderstorm Wind, Boone

When
June 28, 3:30 PM CST to 3:32 PM CST
Where
Boone County, 0.61 mi W of Centralia to 1 mi S of Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.221, -92.141

Thunderstorm winds blew down several large trees and power lines around town.

Hail, Callaway

When
June 28, 4:10 PM CST
Where
Callaway County, 0.82 mi W of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.849, -91.945

Tornado, Callaway

When
June 28, 4:46 PM CST to 4:47 PM CST
Where
Callaway County, 2.22 mi E of Guthrie to 2.32 mi E of Guthrie
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.753, -92.059

A trained spotter saw a tornado briefly touch down in a field. Debris was seen in the air confirming the brief touchdown. The debris appeared to consist of brush and dirt. No structural damage was reported.

Hail, Montgomery

When
June 28, 4:48 PM CST
Where
Montgomery County, 1.3 mi SE of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.906, -91.513

Hail, Callaway

When
June 28, 4:55 PM CST
Where
Callaway County, 3.31 mi NNW of Mokane
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.720, -91.903

Thunderstorm Wind, Gasconade

When
June 28, 5:10 PM CST
Where
Gasconade County, 0.56 mi W of Gasconade
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.671, -91.560

Thunderstorm Wind, Pike

When
June 28, 5:10 PM CST
Where
Pike County, 0.62 mi S of Bowling Green
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.341, -91.200

A building in Bowling Green sustained siding damage on two sides of the building from thunderstorm winds.

Tornado, Pike

When
June 28, 5:23 PM CST to 5:29 PM CST
Where
Pike County, 1.14 mi SSW of Edgewood to 2 mi NNW of Eolia
Rating
EF1
Path length
2.48 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.254, -91.086

A tornado touched down just west of County Road 301 just south of intersection with County Road 304. As it traveled to the east, it snapped off numerous trees and tree limbs. The tornado crossed U.S. Highway 61 just north of Highway OO, knocking over several more trees before lifting and dissipating. No structural damage occurred with this tornado. Overall, it was rated EF1 with a path length of 2.48 miles and a max path width of 50 yards.

Hail, Pike

When
June 28, 5:30 PM CST
Where
Pike County, 1.3 mi ESE of Edgewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.260, -91.060

Tornado, Pike

When
June 28, 5:34 PM CST to 5:35 PM CST
Where
Pike County, 0.67 mi WNW of Eolia to 0.27 mi N of Eolia
Rating
EF0
Path length
0.65 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.233, -91.032

A tornado touched down about a mile and a quarter west of Eolia and traveled to the east, lifting and dissipating half a mile west of Eolia. The only damage found along the path was broken tree branches and some patterns in the vegetation. The damage was rated EF0 with a path length of 0.65 miles and a max path width of 40 yards.

Tornado, St. Charles

When
June 28, 7:04 PM CST to 7:09 PM CST
Where
St. Charles County, 2.45 mi SSW of Peruque to 2.1 mi NNE of St Peters
Rating
EF2
Path length
2.26 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
38.839, -90.642

Tornado touched down 1.2 miles northwest of the intersection of Silvers Road and Highway C. The tornado traveled to the southeast. About half a mile west northwest of the intersection of Silvers Road and Highway C, a large outbuilding was destroyed, numerous trees snapped off and a house sustained moderate window, roof and siding damage. On the south side of Silvers road, a mobile home just had a few shingles blown off, but a small shed on the backside of mobile home was destroyed. Just a little further east and southeast, there was a convergent pattern in the corn field and a couple of power poles were snapped. The tornado crossed Highway C about a third of a mile south of the intersection of Highway C and Silvers Road. In this location, on the east side of the highway, a house sustained considerable damage. Most of the roof was removed, but the walls remained standing. Also, several power poles were snapped off along Highway C. Just north of the house, a large shed was destroyed and numerous trees were snapped off. The tornado then began to take a more easterly track. Just sporadic tree damage was observed along this section, as well as a couple of power poles that were leaning. The tornado then lifted and dissipated one mile east southeast of the intersection of Highway C and Silvers Road. Overall, the tornado was rated EF2 with a path length of 2.26 miles and a max path width of 400 yards.

Hail, St. Charles

When
June 28, 7:09 PM CST to 7:14 PM CST
Where
St. Charles County, 2.33 mi SSW of Kampville to 0.67 mi WSW of St Charles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.817, -90.561

Hail, St. Louis

When
June 28, 7:50 PM CST to 7:51 PM CST
Where
St. Louis County, 0.83 mi WNW of Richmond Hgts to 0.88 mi N of Rock Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.636, -90.343

Hail, St. Louis (C)

When
June 28, 7:54 PM CST to 8:05 PM CST
Where
St. Louis (C) County, 1.99 mi SW of Tower Grove to 3.35 mi S of St Louis
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.630, -90.306

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597902, 597903, 597904, 597905, 597913, 597906, 597907, 597908, 598044, 597914, 597909, 598034, 598035, 597910, 597911, 597912.